Skip to Main Content

++

CASE 1.1

++

You get a call from a panicked mother because her 4-year-old took some of her theophylline. She thinks it may have been as many as 10 pills but is not clear on the actual number. She is about 35 minutes from the hospital.

++
++
++

Question 1.1.1 Your advice to her is:

++
++
++

A) Give ipecac to promote stomach emptying and reduce theophylline absorption.

++
++

B) Do not give ipecac and proceed directly to the hospital.

++
++

C) Call poison control and then proceed to the hospital.

++
++

D) Breathe deeply and calm down; theophylline is harmless.

+
++

Answer 1.1.1 The correct answer is "B." Do not give ipecac but proceed to the hospital. "A" is incorrect for a couple of reasons. First, ipecac is not a particularly effective method of emptying gastric contents. More importantly, if the patient should start to seize while vomiting as a result of the ipecac, she could aspirate the vomitus causing an aspiration pneumonitis. "C" is incorrect because you do not want to delay definitive treatment. You can call poison control while the patient is on the way.

++

Image not available. HELPFUL TIP:

Ipecac is ineffective and possibly harmful. It causes myopathy and cardiac problems when used chronically (such as in those with anorexia nervosa). The Food and Drug Administration (FDA) has considered making ipecac available by prescription only, and many pharmacies currently do not stock it.

++

The patient arrives in your emergency department (ED). She is alert but with a tachycardia of 160 beats per minute and a stable blood pressure (BP). The ingestion occurred about 50 minutes ago. You contemplate gastrointestinal (GI) decontamination.

++
++
++

Question 1.1.2 Which of the following statements is true about gastric lavage?

++
++
++

A) Except in extraordinary circumstances it should only be done in the first hour after an overdose.

++
++

B) Patients who have had gastric lavage have higher incidence of pulmonary aspiration than patients who have not.

++
++

C) Patients who undergo gastric lavage have a higher incidence of esophageal perforation.

++
++

D) It can push pill fragments beyond the pylorus.

++
++

E) All of the above are true.

+
++

Answer 1.1.2 The correct answer is "E." All of the options are true. Generally, the efficacy of gastric lavage is limited. Outcome data do not support the use of gastric lavage after the first hour. In a particularly severe overdose or in an overdose that is likely to delay gastric emptying (e.g., tricyclic antidepressants), you might want to consider lavage, ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.